Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Have yeast infections and bacterial vaginosis. Taking diffulcan. What could be causing this?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
i have had 2 yeast infections and 1 bacterial vaginosis since XXXXXXX 2012 .and now again taking diffulcan for yeast infection.what do you think are the reasons for this.i saw couple of gyn . one has told me to take diflucan for 12 weeks (once a week) and other has prescribed sulphanimide(avc cream for one month daily).
can u tell me which one should i use or both used together would be fine.thanks so much.its really disturbing our life and am really concerned .i have 2 yr old and wonderful husband.
iam having flu like sypmtoms.cold bad cough and i feel my immunity has gone really low because all this going on since months.
Posted Thu, 11 Oct 2012 in Infections
Answered by Dr. Timothy Raichle 50 minutes later
Hello, I would be happy to help you with your question.

You are describing a common and very frustrating problem. Often I see doctors just treating the problems but never really asking "why" is this happening. It is a big step for you to be forward thinking enough to ask why and be looking for the underlying answer. I will assume that this was not really a problem before XXXXXXX
I will also assume that there are other symptoms that prompted an ultrasound of the kidney and pelvis, such as abdominal and pelvic pain.

First, lets address common causes for recurrent infections in a 31 year presumably healthy female:

1. Recent antibiotics (for a cold, cough, upper respiratory infection, bladder infection)
2. Birth control pills (can affect vaginal estrogen levels)
3. Use of over-the-counter douches or antibaterial soaps
4. Tight fitting clothes that do not breathe

Second, let review the typical tests that would / should be done:

1. Diabetes
2. HIV (looking for anything that would affect your immune system)
3. Thyroid disease (tested for but not associated with vaginal infections)
4. Cultures of the cervix for STD's - certainly could explain a vaginal discharge and abdominal pain
5. CBC (blood counts) - looking for sign of infection with an elevated white blood cell count
6. Tests of your urine - looking for causes of abdominal or pelvi pain such as a complicated bladder infection

If this just comes down to recurrent vaginal infections with BV and/or yeast, you should limit your self treatment to:

1. Oral Diflucan - I like the once per week plan, until symptoms are gone
2. Metrogel cream - twice daily for 5 days, the 2-3 times per week
3. Acidophilus capsules - contain Lactobaccili cultures (i.e normal vaginal bacteria)
4. Florajen capsules - a more concentrated version of #4
5. Cotton underwear and loose fitting clothes
6. Avoid ANY vaginal douching
7. Avoid ANY anti-bacterial soaps
8. If you are on birth control, consider stopping it until this resolves - but definitely use backup such as condoms

I hope this helps. Please ask if you have more questions. Please take a moment to leave feedback!! - DR XXXXXXX
Above answer was peer-reviewed by
Follow-up: Have yeast infections and bacterial vaginosis. Taking diffulcan. What could be causing this? 13 hours later
thanks was very informative.can you please tell me if can use sulphanilamide cream (avc) instead of metrolgel.since i ahve prescription for that and not metrogel(id it over the counter).
1)how many times should i take acidophulus and biffidus capsule in a day. i have capsules of 8 million potency .
2)should i still take floragen on top of this.

3)would taking many acipdohuls capsules in a day would be bad? is too much of good bacteria harmful.
4) shoudl i eat flour as in bread bagels..or just stick to whole wheat or eat not even that.i feel like when i had pita bread last weel which has yeast in it ..this time yeast infection started .could it be iam allergic to yeast?
5) what other foodds to avoid.iam ready to give up anything ..i am having zero sugar since last month,no sweets at all.

please let me know if any other measures i have to take for 3-4 months as to prevent this from happening .i have had no sexual activity too since last avoid this from happening.
also all the tests you have mentioned were done 2 months back in my annuals check up and all are negative.
And i dont ahve any abnominal and pelvic pain issues was some pain at the flanks on back a month back.but its fine now.
Answered by Dr. Timothy Raichle 3 hours later

1. The metrogel cream is the best for BV. I am not familiar with the use of sulphanilamide cream and my limited research suggests that this is not an appropriate choice.
2. I would take either the Acidophilus OR the Florajen (Florajen is better) - once daily
3. There would be no benefit to taking "extra" Florajen and it would probably not be harmful.
4. You are not allergic to yeast. You should continue with a balanced diet and the probiotics that we have discussed.
5. Giving up processed sugars is a decent idea, but it really is only an issue if you have diabetes.

I hope this answers all of your questions. Good luck!
Above answer was peer-reviewed by
Follow-up: Have yeast infections and bacterial vaginosis. Taking diffulcan. What could be causing this? 48 minutes later
Thanks doctor.i will start doing all these.metrogel cream is to be used topically or inserted vaginally?
Answered by Dr. Timothy Raichle 20 minutes later
Metrogel is a cream usually available only by prescription - it is used twice daily vaginally for 5 days at first - review my recommendations above.

Please remember to provide feedback when you can! Thank you!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor